Home About us Current issue Back issues Submission Instructions Advertise Contact Login   

Search Article 
  
Advanced search 
 
Saudi Journal of Kidney Diseases and Transplantation
Users online: 871 Home Bookmark this page Print this page Email this page Small font sizeDefault font size Increase font size 
 

LETTER TO EDITOR Table of Contents   
Year : 2006  |  Volume : 17  |  Issue : 2  |  Page : 230-231
The Problem of Unintended Anticoagulation in Hemodialyis Patients


Consultant Nephrologist, North Western Armed Forces Hospital, P.O. Box 100, Tabuk, Saudi Arabia

Click here for correspondence address and email
 

How to cite this article:
Abutaleb N. The Problem of Unintended Anticoagulation in Hemodialyis Patients. Saudi J Kidney Dis Transpl 2006;17:230-1

How to cite this URL:
Abutaleb N. The Problem of Unintended Anticoagulation in Hemodialyis Patients. Saudi J Kidney Dis Transpl [serial online] 2006 [cited 2020 Jun 5];17:230-1. Available from: http://www.sjkdt.org/text.asp?2006/17/2/230/35796
To the Editor:

I would like to share my experience with two end-stage renal disease (ESRD) patients who had problems with anticoagulation while on hemodialysis.

Case 1

A 64 years old woman received a dialysis session through a new perm-catheter that was inserted while awaiting the construction of a new arterio-venous (AV) fistula. The day after dialysis she was brought comatose to the emergency room. Large left sided cerebral hemorrhage was diagnosed by brain CT scan. Her coagulation screen was remarkable for a PTT value of > 180 seconds and PT of 26 sec. Her complete blood count including platelet count was within normal. Empirical protamine sulfate corrected the coagulopathy.

Case 2

A 64 years old woman with hepatitis B virus related cirrhosis and ESRD secondary to atheroembolic renal disease was admitted to the hospital with the diagnosis of occult sepsis. She was drowsy and looked emaciated. Her examination was remarkable for signs of aortic stenosis and regurgitation and mitral regurgitation in addition to huge hepatomegaly.

She was receiving her hemodialysis through a right jugular perm-catheter. The coagulation profile on admission showed PTT > 180 seconds and PT (INR) = 2.99. Her platelet count was 22,000 /mm3. The diagnosis of disseminated intravascular thrombosis (DIC) was confirmed by the findings of low fibrinogen (60 mg/ dl) and raised D-Dimer (340 IU/L). Empirical protamine sulfate IV dose of 30 mg corrected above coagulopathy to: PTT of 53 seconds and PT (INR) to 1.58. The patient died two weeks after her admission because of culture negative endocarditis.


   Comment Top


There is no doubt that these two patients had been inadvertently exposed to excessive heparinization. After receiving their hemo­dialysis sessions, patients may get exposed to heparin effects through heparin over spillage upon locking the dialysis catheters with heparin. More important, however, is the continuous anticoagulation because of continuous diffusion from the heparin lock. Bleeding complications that occur post-hemodialysis, often shortly upon leaving the dialysis unit might be explained by the former heparin over spillage. Epistaxis and bleeding from exit sites of newly inserted regular or tunneled catheters are among the frequent examples here. However, late bleeding complications that present many hours (or in one to two days) post-hemodialysis suggest that the heparin in the catheter lumen is the most possible source of the problem. Both of our patients presented above had their coagulopathy documented 6 (2nd case) to 15 (1st case) hours after the end of hemo­dialysis and responded to the protamine sulphate dramatically, which supports the role of the occult heparinization. Emaciated elderly hemodialysis patients, usually with chronic liver disease, who are dialyzed through catheters and express excessive heparin sensitivity, should have measurement of the coagulation profile upon preparation for biopsy or surgical procedures. Furthermore, using lower heparin strength for locking the dialysis lines in the session that precedes the procedure is advisable.

We continue to use 5000 units/ml heparin strength despite its associated potential problems. The use of lower heparin strength (1000 unit/ml) was not practical because of the associated excessive catheter thrombosis. Nursing staff need to be however very careful in confirming the accuracy of heparin doses prior to being utilized for locking lines. Awareness about the existence of this pheno­menon of 'accidental anticoagulation' in hemodialysis patients is essential to manage and avoid related morbidity.

Top
Correspondence Address:
Nasrullah Abutaleb
Consultant Nephrologist, North Western Armed Forces Hospital, P.O. Box 100, Tabuk
Saudi Arabia
Login to access the Email id


PMID: 16903633

Rights and Permissions




 

Top
 
 
    Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
    Email Alert *
    Add to My List *
* Registration required (free)  
 


 
    Comment
 

 Article Access Statistics
    Viewed1898    
    Printed56    
    Emailed0    
    PDF Downloaded351    
    Comments [Add]    

Recommend this journal